New York, 2017High Surf in New York, September 19 to 20, 2017
September 19 to 20, 2017 · NWS OKX · 3 events in 3 counties and zones
Tropical cyclone Jose tracked north and east along the Mid Atlantic coast Tuesday September 19th, eventually passing about 150 to 200 miles southeast of Montauk Point Tuesday night into Wednesday morning. Generally 1 to 2 feet of surge was observed during the Tuesday Night and Wednesday morning high tides, resulting in minor to isolated moderate flooding thresholds being exceeded along the…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical cyclone Jose tracked north and east along the Mid Atlantic coast Tuesday September 19th, eventually passing about 150 to 200 miles southeast of Montauk Point Tuesday night into Wednesday morning. Generally 1 to 2 feet of surge was observed during the Tuesday Night and Wednesday morning high tides, resulting in minor to isolated moderate flooding thresholds being exceeded along the southern bays and Atlantic shore front communities of NYC and Long Island. The elevated water levels combined with incoming energetic swells from Jose, also brought surf of 7 to 13 feet. This caused widespread beachfront flooding, dune erosion, and localized wash overs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 19, 3:16 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 19, 3:16 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
416 AM EDT Tue Sep 19 2017
.SYNOPSIS...
High pressure will move north today as tropical cyclone Jose
moves up the coast. The area will then be impacted by Jose into
the day on Wednesday. Weak high pressure builds over the area
Thursday through early next week as Jose weakens and slowly
tracks to the southeast. Please refer to National Hurricane
Center products for more details on Jose.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As the pressure gradient increases between Jose and a departing high,
winds will increase today, mainly across eastern Long Island
and far southeastern Connecticut. With the approach of Jose rain
will overspread the area today, with the stronger onshore flow
across eastern Long Island and southeastern Connecticut. A
slight shift eastward and latest satellite imagery shows a
tighter precipitation gradient on the western periphery of Jose.
Therefore, have lowered precipitation amounts across the area.
High temperatures today will be in the mid to upper 60s.
With long period swells allowing surf to build, dangerous beach
conditions will continue this evening. A high risk of rip
currents and high surf advisory remain in effect for Atlantic
beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Northeasterly winds continue to increase this evening, with the
highest winds and strongest gusts expected across eastern Long
Island and southeastern Connecticut tonight into Wednesday
morning. Rain will continue through tonight before tapering off
Wednesday afternoon with dry conditions thereafter. In addition
to the winds and rain, dangerous conditions will persist along
the coast, where minor to moderate coastal flooding will be
possible. High surf and high risk of rip currents will be seen
along the Atlantic Ocean beaches. See the hydrology and coastal
flooding sections below for more information.
Temperatures tonight will be in the low to mid 60s, with highs
on Wednesday in the mid to upper 70s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure builds across the area on Thursday. Winds will be
on a downward trend as the pressure gradient weakens Thursday
and then remains nearly the same going through the weekend. A
persistent northerly flow is expected. Highs are forecast be
mainly in the upper 70s to lower 80s and lows low to mid 60s are
forecast most nights with lows a little lower Thursday night
and Friday night with a range more in the upper 50s to mid 60s.
Rough surf with locally higher waves will be likely at the beaches
during Wednesday night through Friday evening, when the ocean seas
are forecast to range 7-10 ft. This will be mainly east of Fire
Island Inlet due to continuous long period swell.
There is a lot of uncertainty in the forecast of Jose late this week
into this weekend. Subsequent forecast could very well have changes.
Stay tuned for official track and intensity forecasts regarding Jose
from the National Hurricane Center.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
High pressure building north of the area will be shunted
northward in advance of tropical cyclone Jose.
The official track of Jose is farther eastward than previous
advisories. As such, ceilings farther west across NYC terminals,
KSWF and KHPN may be higher than forecast, with higher wind
gusts possible as well.
Otherwise, mainly IFR to MVFR with periods of rain beginning
early Tuesday morning gradually becoming MVFR to VFR by
afternoon with the exception of perhaps KGON and KISP where
tropical storm conditions are possible.
NE flow generally around 10 kt will steadily increase this
morning, with gusts likely by afternoon.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http://www.weather.gov/zny/n90
KJFK TAF Comments: Ceiling and gusts may be higher than
forecast.
The afternoon KJFK haze potential forecast is RED, which
implies slant range visibility less than 4SM outside of cloud.
KLGA TAF Comments: Ceiling and gusts may be higher than
forecast.
The afternoon KLGA haze potential forecast is RED, which implies
slant range visibility less than 4SM outside of cloud.
KEWR TAF Comments: Ceiling and gusts may be higher than
forecast.
The afternoon KEWR haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KTEB TAF Comments: Ceiling and gusts may be higher than
forecast.
KHPN TAF Comments: Ceiling and gusts may be higher than
forecast.
KISP TAF Comments: Ceiling and gusts may be higher than
forecast.
.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday Night...MVFR or lower with periods of rain, mainly east
of NYC terminals. NE winds becoming N and remaining strong.
.Wednesday...MVFR or lower improves to VFR. Nly winds with
speeds depending on the exact track of Jose.
.Thursday-Friday...VFR. Gusty N winds around 20 kt east of city
terminals.
.Saturday...VFR. NE winds around 10-15 kt.
&&
.MARINE...
As Jose lifts north through the Western Atlantic today, seas on
the ocean waters will continue to increase, building to 10 to
15 ft by this afternoon, and 12 to 18 ft by tonight. Seas near
the entrance to the LI Sound from the ocean will also become
rough and could approach the 7 to 10 ft range by tonight.
A Small Craft Advisory is in effect for the New York Harbor and
the western Long Island Sound beginning this morning as
sustained winds increase to 20-25 kt with gusts to 25-30 kt.
Higher ocean seas at least of 5 ft are forecast Wednesday night
through Saturday. Highest waves are forecast Wednesday night through
Friday with 7-10 ft on the ocean. Wind gusts exceed SCA criteria
with values near 25kt mainly on the ocean waters from Moriches to
Montauk out 20nm while late Thursday night into Friday could have
25kt gusts spread farther west into ocean waters south of Fire
Island Inlet and Eastern Long Island Sound and Eastern Long Island
Bays.
&&
.HYDROLOGY...
Rainfall amounts from Jose are expected to range from 0.50 to
0.75 inches in and around NYC to 1 to 2 inches across far
eastern Long Island. This could result in minor urban and poor
drainage flooding, especially in any heavier rain bands.
Rainfall amounts will decrease significantly north and west of
New York City. Please continue to monitor NHC and WPC forecasts
for official information about Jose via: http:/hurricanes.gov
and http:/www.wpc.ncep.noaa.gov.
No hydrologic problems are anticipated through the weekend with the
current rainfall forecast.
&&
.TIDES/COASTAL FLOODING...
Rising water levels combined with incoming energetic swells
from Jose, will bring increasingly dangerous surf of
potentially 10-15 ft today and continuing into Wed. This will
cause widespread dune erosion (waves hitting base of dunes), and
localized washovers (wave overtopping dunes) into middle of
next week.
With increasing confidence in track of Jose to the SE of Long
Island, have leaned towards a blend of the higher end and mean
of Stevens and P-ETSS guidance envelope for surge forecasts.
This points to potential for 1 1/2 to 2 1/2 ft of surge during
the late Tue into Wed high tides, which would result in
widespread minor to moderate coastal flooding.
These surge values could result in 2 to locally 3 ft inundation
in our most vulnerable locations along the southern bays of
LI/NYC and Peconic/Gardiners Bay, with generally 1 to locally 2
ft across other vulnerable coastal areas. Wave action on top of
elevated waters levels will exacerbate impacts along the
beachfront.
As confidence increases in storm details over the next 24
hours, we will be able to refine these surge value and and
potential coastal flood hazards/impacts further.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Watch for CTZ007-008-010>012.
Coastal Flood Advisory from 9 AM this morning to noon EDT
today for CTZ009.
Coastal Flood Advisory from 6 PM this evening to 2 PM EDT
Wednesday for CTZ009-010.
NY...Tropical Storm Watch for NYZ078>081.
Coastal Flood Advisory from 6 PM this evening to noon EDT
Wednesday for NYZ074.
Coastal Flood Advisory from 9 AM this morning to noon EDT
today for NYZ071-177.
Coastal Flood Advisory from 6 PM this evening to 2 PM EDT
Wednesday for NYZ071-177.
High Surf Advisory until 6 PM EDT Wednesday for NYZ075-080-081-
178-179.
Coastal Flood Warning from 6 PM this evening to noon EDT
Wednesday for NYZ075-178-179.
High Rip Current Risk through this evening for NYZ075-178-179.
Coastal Flood Advisory until noon EDT today for NYZ075-178-179.
NJ...Coastal Flood Advisory from 6 PM this evening to noon EDT
Wednesday for NJZ006-106-108.
MARINE...Tropical Storm Watch for ANZ330-340-345-350-353-355.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ335-338.
&&Hazardous weather outlook, Sep 19, 3:26 AM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 AM EDT Tue Sep 19 2017
ANZ335-338-CTZ005-006-NJZ002-004-103>105-107-NYZ067>070-072-073-176-
200830-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Northern Fairfield-Northern New Haven-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Bronx-Northern Queens-
426 AM EDT Tue Sep 19 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-106-108-NYZ074-200830-
Hudson-Eastern Essex-Eastern Union-Richmond (Staten Island)-
426 AM EDT Tue Sep 19 2017
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
EDT WEDNESDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-NYZ071-177-200830-
Southern Fairfield-Southern Westchester-Northern Nassau-
426 AM EDT Tue Sep 19 2017
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON
EDT TODAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-345-350-353-355-CTZ007-008-011-012-NYZ078-079-200830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-
426 AM EDT Tue Sep 19 2017
...TROPICAL STORM WATCH IN EFFECT...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-200830-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
426 AM EDT Tue Sep 19 2017
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
EDT WEDNESDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-200830-
Southwestern Suffolk-Southeastern Suffolk-
426 AM EDT Tue Sep 19 2017
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...
...TROPICAL STORM WATCH IN EFFECT...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Tropical Storm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Tropical Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ010-200830-
Southern New Haven-
426 AM EDT Tue Sep 19 2017
...TROPICAL STORM WATCH IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Watch.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Surf, Southern Nassau
- When
- September 19, 6:00 AM EST to September 20, 12:00 PM EST
- Where
- Southern Nassau forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Widespread minor to moderate flooding was experienced along the Atlantic beachfront during high tides Tuesday morning into Wednesday morning, except Jones Beach where major inundation was experienced. Specifically, the entire Jones Beach front from Field 1 through Field 6 was under water and the Central Mall area including the Administration parking field and former Boardwalk Restaurant parking field were also flooded. The flooding was 2-3 feet in depth.
High Surf, Southwest Suffolk
- When
- September 19, 6:00 AM EST to September 20, 12:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At Robert Moses, minor to moderate flooding and beach erosion were observed during the Tuesday morning to Wednesday morning high tides.
Gilgo Beach had water up to the dunes during the Tuesday morning to Wednesday morning high tides, causing moderate erosion with a strong littoral drift.
A wash over cutting from ocean to bay occurred through the Otis Pike High Dune Wilderness Area just west of Smith Point on Fire Island during the Tuesday Night and Wednesday morning high tides.
High Surf, Southeast Suffolk
- When
- September 19, 6:00 AM EST to September 20, 12:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At Hither Hills in Montauk, the entire beachfront experienced minor to moderate flooding with waves eroding the base of the dunes during the Tuesday morning through Wednesday morning high tides.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19 to 20, 2017$4.4 million · EF1 · 36 events
- Hail and Damaging Winds in North Dakota, September 19, 2017$595,000 · 2.5 in hail · 8 events
- Tornado in Oregon, September 19, 2017$240,000 · EF1 · 1 event
- Tornadoes and Damaging Winds in Minnesota, September 19, 2017$57,000 · EF1 · 11 events
- Tornado and Hail in North Dakota, September 19, 2017$33,000 · EF1 · 10 events
- Tornadoes and Flood in South Dakota, September 19 to 20, 2017EF1 · 22 events
- Lightning Strike in Indiana, September 19, 2017$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 19, 2017$44,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, September 19, 2017$25,000 · 1.5 in hail · 15 events
- High Wind in Wyoming, September 19, 201760 kt wind · 9 events
- Hail and Damaging Winds in Texas, September 19, 2017$12,000 · 56 kt wind · 5 events
- Coastal Flood in New Jersey, September 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722912, 722913, 723072.